Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 22, NWS Dodge City, KS

April 28, 1995Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 28, 1995, 11:56 PM CDT for Kiowa County, Kansas. It was in force for 34 min.

The area

The counties it named.

The facts

Issued
Apr 28, 1995, 11:56 PM CDT (04:56 UTC)
Expired
Apr 29, 1995, 12:30 AM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kiowa County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 290457
SVRDDC
KSC097-290530-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1156 PM CDT FRI APR 28 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...KIOWA COUNTY
 
AT 1150 RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF GREENSBURG
MOVING TO THE NORTHEAST AT 20 MPH. SOME CITIES IN THE PATH OF THIS STORM
INCLUDE GREENSBURG...BRENHAM...AND HAVILAND. THIS STORM HAS THE
CAPABILITY OF PRODUCING STRONG WINDS...LARGE HAIL...HEAVY RAIN...AND
FREQUENT LIGHTNING STRIKES.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
 
PARKIN/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 9:00 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 28, 9:00 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT FRI APR 28 1995

THE FORECAST PROBLEM FOR THE EVENING IS WHETHER OR NOT ANY PRECIP IS
GOING TO OCCUR OVER THE AREA. DEW POINTS HAVE MOVED UP INTO THE LOWER 50S
OVER MUCH OF THE REGION...WHICH MAY BE ENOUGH. LIS ARE NOW AROUND -4
OVER THE AREA AND THE CAP STRENGTH HAS WEAKENED...SO THE THREAT IS
DEFINITELY STILL THERE. THE THING THAT MAY HOLD IT BACK IS THE LOSS OF
SFC HEATING WITH SUNSET. RADAR ALSO INDICATING SOMETHING FORMING IN
SOUTHEAST COLORADO AND MOVING INTO THE CWA...BUT WILL JUST HAVE TO WAIT
AND SEE IF THERE IS ENOUGH FOR IT TO DEVELOP ANY FURTHER.

THE MODELS HAVE COMPLETELY DIFFERENT SOLUTIONS WHEN IT COMES TO THE
SFC LOW FORECAST. IT APPEARS THAT THE AVN HAS THE BEST HANDLE ON IT SINCE
THE 12 HR FORECAST FROM THIS MORNING PUT IT IN JUST ABOUT THE LOCATION
ITS IN NOW. THE OTHER MODELS KEPT IT TOO FAR NORTH. THEREFORE...IT LOOKS
LIKE THE APPROACHING COLD FRONT WILL MOVE INTO THE NORTHERN PORTION OF
THE CWA AROUND 09Z AND BE THROUGH THE GCK AND DDC AREAS BY 12Z.
WINDS WILL SWITCH TO THE NORTHWEST AS THE FRONT MOVES THROUGH. THE
PRESSURE GRADIENT LOOSENS UP QUITE A BIT DURING THE DAY ON SATURDAY
...SO LOOK FOR A GRADUAL DECREASE IN WIND SPEEDS.

MOS GUIDANCE SEEMS TO BE A LITTLE TOO WARM ON OVERNIGHT LOWS AND A
LITTLE TOO COOL ON DAYTIME HIGHS...SO SHOULD BE ADJUSTED ACCORDINGLY.

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:22 PM CDTSevere Thunderstorm WarningDDCBarber38 min
Apr 29, 12:35 AM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt55 min
Apr 29, 1:05 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade40 min
Apr 29, 1:35 AM CDTSevere Thunderstorm WarningDDCComanche, Kiowa40 min
Apr 29, 2:21 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.